Objectives: Tumour necrosis factor (TNF) alpha inhibitors (infliximab, etanercept, adalimumab) revolutionised the treatment of autoimmune diseases such as rheumatoid arthritis (RA), ankylosing spondylitis (AS), Crohn's disease (CD) and plaque psoriasis. During these treatments, cutaneous adverse effects may occur like eczema, lupus, alopecia areata or psoriasis, which represents a paradoxical adverse effect. The aim of this study was to collect and to analyse characteristics and outcomes of psoriasis induced by anti-TNF alpha treatments.
Methods: A search in the French Pharmacovigilance Database was performed between January 2002 and September 2009 using the following terms 'infliximab', 'etanercept', 'adalimumab' combined with the term 'psoriasis'. A literature review was performed utilising PubMed Database and Google scholar using permutations of the following terms 'infliximab', 'etanercept', 'adalimumab', 'tumour necrosis factor-α inhibitor' combined with 'psoriasis', 'palmoplantar pustular psoriasis', palmoplantar pustulosis'. Certolizumab pegol and golimumab were approved only recently and so were not included in the search.
Results: We found 57 cases in the French Pharmacovigilance Database and 184 cases in the literature. It appeared that the eruptions are most often pustular lesions and occur mainly on palms and/or soles (33.3% in the French Pharmacovigilance Database and 42.9% in the literature), while palmoplantar pustular psoriasis represents only 1.7% of the psoriatic patients. The three anti-TNF-alpha are involved in the psoriasis induction. Half the cases appeared with infliximab. The patients affected by this adverse effect are mostly women aged between 40-50 years old. The time of onset of psoriasis is highly variable. Those patients treated for their psoriasis with TNF-alpha inhibitor developed a psoriasis induced by the treatment with a different localisation and a different morphology from the initial psoriasis while other patients had a recurrence of this side effect with two different TNF-alpha antagonists, then the psoriasis developed with the 2nd anti-TNF alpha is of the same type as the psoriasis developed with the first molecule.
Conclusions: This suggests that psoriasis occurring during anti-TNF alpha therapy are de novo psoriasis and not an aggravation of a pre-existing psoriasis. To this day several hypotheses have been proposed to explain the mechanism of action. The occurrence of this adverse effect may call into question the continuation of the treatment which is nevertheless effective.